Case Report: New Onset Lymphadenopathy After Immune Checkpoint Inhibitor Therapy Presents a Clinicopathological and Radiological Challenge
Related Experiment Video
Updated: Sep 20, 2025

Author Spotlight: A Model to Study the Systemic and Local Dynamics of CD8+ T Cells During LN Metastasis
Published on: January 26, 2024
Matthew Scarlotta1, Robin Avery2, Ezra Baraban3
1Department of Oncology, The Johns Hopkins University School of Medicine, Baltimore, MD, United States.
The use of immune-checkpoint inhibitor (ICI) therapy has significantly improved patient outcomes in a wide variety of cancers and has become a cornerstone in the treatment of renal cell carcinoma. However, ICI treatment has the potential to cause a variety of immune-related adverse events (irAEs) that can affect any tissue or organ. This report describes the diagnostic dilemma of a patient with both RCC and diffuse large B-cell lymphoma who developed acute onset of fever and diffuse lymphadenopathy following treatment with combined ipilimumab and nivolumab. While diagnostic considerations included worsening lymphoma, hyperprogression of RCC, sarcoid-like reaction from immunotherapy, and fungal infection, his lymphadenopathy eventually resolved with treatment for histoplasmosis and discontinuation of immunotherapy. Despite only receiving two doses of immunotherapy, he has not required additional systemic therapy for RCC. This case demonstrates both the effectiveness of ICI therapy and the need for multidisciplinary approach to potential irAEs.
The use of immune-checkpoint inhibitor (ICI) therapy has significantly improved patient outcomes in a wide variety of cancers and has become a cornerstone in the treatment of renal cell carcinoma. However, ICI treatment has the potential to cause a variety of immune-related adverse events (irAEs) that can affect any tissue or organ. This report describes the diagnostic dilemma of a patient with both RCC and diffuse large B-cell lymphoma who developed acute onset of fever and diffuse lymphadenopathy following treatment with combined ipilimumab and nivolumab. While diagnostic considerations included worsening lymphoma, hyperprogression of RCC, sarcoid-like reaction from immunotherapy, and fungal infection, his lymphadenopathy eventually resolved with treatment for histoplasmosis and discontinuation of immunotherapy. Despite only receiving two doses of immunotherapy, he has not required additional systemic therapy for RCC. This case demonstrates both the effectiveness of ICI therapy and the need for multidisciplinary approach to potential irAEs.

